Alert archive / South Carolina / Heat Advisories in 2018

Heat Advisory 3, NWS Charleston, SC

June 21, 2018Berkeley County, Dorchester County, South Carolina

NWS Charleston, SC issued this heat advisory at Jun 21, 2018, 3:16 AM EDT for Berkeley County, Dorchester County, South Carolina. It took effect at Jun 21, 2018, 12:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 21, 2018, 3:16 AM EDT (07:16 UTC)
In effect from
Jun 21, 2018, 12:00 PM EDT
Expired
Jun 21, 2018, 6:30 PM EDT
In force
7 hr
Issued by
NWS Charleston, SC

Counties Berkeley County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 97 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 7.3 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
806 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this heat advisory went out at Jun 20, 6:24 PM EDT, 8 hours 52 minutes earlier.

Area forecast discussion, Jun 20, 6:24 PM EDT, 8 hours 52 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
624 PM EDT Wed Jun 20 2018

.SYNOPSIS...
The region will remain between Atlantic high pressure well the
east and an inland trough of low pressure through later this
week. The trough of low pressure is expected to settle over the
region and will likely persist into early next week. A cold
front could push into the region by the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
This evening: Scattered convection west of I-95 ongoing. Due to
multiple boundary collisions and ample CAPE, isolated strong to
severe storms will be possible for the next hour or two. Main
threat with any stronger storms will be strong winds and
possibly small hail. Convection should be over by around 10 pm,
or sooner.

Have tweaked PoPs to match areas well inland expected to receive
convection, but due to relatively low coverage, kept in the
chance range.

Temperatures have recently fallen considerably into the mid to
upper 80s across many areas, but given very humid airmass, still
expect them to only fall very slowly the rest of the night.
Minimum temperatures by morning will be in the mid to upper 70s
most areas away from the coast. Possibly not going much below 80
within a few miles of the coast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
The biggest change in the overall pattern through the rest of the
week and into early this weekend is that the strong mid/upper level
ridge will gradually weaken. The ridge weakens in response to a
strong upper low that models have been persistently showing will form
over the central U.S. and slowly move east-northeast toward the
lower Great Lakes by the end of the period. In addition, deep layer
moisture increases some. The combination of lower mid/upper heights,
better deep layer moisture and some vorticity advection will result
in slightly higher PoPs, generally in the chance range, each
afternoon. The difficulty is that the best moisture does not
necessarily coincide with any weak upper level forcing each day,
which is why we left chance PoPs for mainly afternoon/evening. The
best deep layer moisture looks to be Thursday, but oddly, guidance
is reflecting slightly lower PoPs. Given the lower upper
heights and the potential for some large scale weak upper forcing,
there may be a slightly higher chance for strong to low end severe
storms each afternoon. However, the chances are not enough to
mention in the forecast or HWO at this point.

Temperatures will remain well above normal, but not quite as hot as
last few days as upper heights fall by about 5 decameters. Guidance
showing considerable drop in surface dewpoint temperatures on
Thursday, which seems a little suspect, but did keep upper 60s
inland and lower to mid 70s at the coast. The combination of
slightly lower dewpoints and temperatures will lead to lower heat
indices, but still in the lower 100s likely each afternoon. Lows
very warm, in the mid to upper 70s, to around 80 at the coast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The upper ridge will temporarily rebuild over the Southeast on
Sunday, causing temperatures to rise back into the middle 90s,
reducing convective coverage, and potentially requiring Heat
Advisories. A substantial upper vort max is forecast to drop
southeast into the area Monday, pushing a weak back door cold
front through the area Monday night or Tuesday. There is
increasing model agreement that temps will be a couple degrees
cooler next Tuesday and Wednesday.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
18Z TAFs: Mainly VFR. Showers and thunderstorms have skirted
KSAV, but we will keep at least VCTS mention in there TAF
until ~22Z. Further north, convection has remained far away from
KCHS. But given the convective potential, we'll leave VCTS in
there TAF for now. Conditions are forecasted to quickly
improve late this evening as the convection decreases, with VFR
prevailing overnight.

Extended Aviation Outlook:
Through this weekend: Mostly VFR conditions. However, chances
for afternoon convection will be slightly higher through much of
the period, which will result in slightly higher chances for
brief convectively induced flight restrictions.

&&

.MARINE...
Tonight: South winds have increased due to diurnal enhancements
of the mixed layer at the beaches. Speeds should top out in the
15-20 kt range this evening, mainly within 10-15 nm. Winds are
expected to ease to the 10-15 kt range overnight. Seas will
generally average 2-4 ft.

LONG TERM MARINE...(FRIDAY THROUGH THURSDAY)...No highlights
expected through Monday. The marine area will remain between
Atlantic high pressure well to the east and lower pressure over
the land. This will produce southwest winds of mainly 15 knots
or less, highest during the afternoon and near the coast with
the sea breeze, with seas 2 to 3 feet. By the end of the
period/early next week, models are indicating the potential for
a cold front to approach from the north, which could increase
the pressure gradient enough to produce 15-20 knot winds.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...RFM
SHORT TERM...
LONG TERM...JRL
AVIATION...
MARINE...
Hazardous weather outlook, Jun 20, 6:32 PM EDT, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
632 PM EDT Wed Jun 20 2018

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-212245-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
632 PM EDT Wed Jun 20 2018

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Excessive Heat: The combination of temperatures in the mid to upper
90s and moderate humidity could create heat index values exceeding
105 degrees each afternoon through Monday. Heat Advisories may be
required.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-212245-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
632 PM EDT Wed Jun 20 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:10 PM EDTSpecial Weather StatementCHSBulloch35 min

Nearby

Heat Advisories in South Carolina, 2018Heat Advisories in Georgia, 2018Every heat advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.